Signs And Symptoms Of Nicotine Overdose: Its Causes And Treatment

Nicotine is an alkaloid found in the tobacco plant, especially in its leaves. In low concentration nicotine has a stimulating effect on the body, while in high concentration it can be lethal. The stimulating property of nicotine is the main factor responsible tobacco addiction.

Nicotine dependence is perhaps the most widely prevalent among all the substance dependencies.

Nicotine is commonly smoked as cigarette or orally consumed as chewing tobacco. In its base form, nicotine is an oily liquid that can be easily mixed with water. It can be easily absorbed by the skin.

What Causes Nicotine Overdose?

Nicotine overdose occurs when the body is overexposed to nicotine either through consuming it orally, smoking or through its contact with the skin. Overdose can occur in children who chew cigarette butts. It can occur in adults, who smoke electronic cigarette containing liquid nicotine. Accidental consumption of pesticides that contain nicotine can also cause nicotine overdose.

Approximately 60 milligrams of nicotine if absorbed in the body can lead to fatality, in a person who is not a smoker.

For a child even nicotine from one cigarette can make him sick. A person who combines nicotine gum, nicotine patch and smoke or inhale electronic cigarette at the same time can suffer from nicotine overdose.

If high concentration of nicotine comes in contact with skin it can cause nicotine poisoning or even death. This is because nicotine gets quickly absorbed through the skin and passes in the blood stream and reaches the brain.

Symptoms And Signs Of Nicotine Overdose

Nicotine overdose many times occurs when the person tries to stop smoking. In doing so he indiscreetly tends to consume more of nicotine in the form of nicotine patch, nicotine gum, inhaler, nasal spray etc. In fact he sometimes consumes more nicotine than he used to do while smoking. In the event following symptoms are observed.

  • Restlessness.
  • Sleeplessness
  • Headache.
  • Nausea.
  • Vomiting.
  • Dizziness.
  • Confused state of mind.
  • Cold sweats.
  • Diarrhea and stomach ache.
  • Difficulty in hearing.
  • Difficulty in proper visualization.
  • Palpitation.
  • Tingling sensation on lops, and extremities.
  • Anxiety and panic attack.
  • Extreme weakness.
  • High blood pressure.
  • Bounding and fast pulse rate.
  • Loss of appetite.
  • Cheat pain.
  • Seizures.
  • Lack of coordination.

Treatment For Nicotine Overdose

A person known to have nicotine overdose needs medical attention. In most cases of nicotine overdose, the cause is accidental ingestion of nicotine. Many people do not follow the instructions on the nicotine cessation products, thus ingesting a dose more than required. There are many others who smoke at the same time when they are using nicotine gums, or inhalers etc.

The patient is given symptomatic treatment. The treating doctor will monitor and maintain vital signs; this includes pulse, breathing, blood pressure.

The doctor will also try to establish proper airway. In some cases artificial respiration may be needed when the respiratory muscles are partially working.

Gastric lavage may be useful when the patient has recent history of ingestion. If there is excess of salivation, the patient may need oral suction.

The prognosis is good when treatment is met within first hour of manifestation of overdose symptoms.

Leave a Reply

Your email address will not be published. Required fields are marked *